Opioids are a group of drugs that includes morphine, heroin, methadone, fentanyl, and oxycodone.
Naloxone hydrochloride (naloxone) is a drug that can temporarily stop the effects of opioid drugs. Naloxone can help restore breathing during an opioid overdose. Some organizations have decided to include naloxone as part of their first aid program or make it available to assist the public. “Take-home” kits that use either a nasal spray or an injection are available from most pharmacies or local health authorities.
Persons providing naloxone should have the training necessary to recognize an opioid overdose’s signs and symptoms and understand what steps to take. The problem with naloxone is that many who provide it will only depend on it and wait for the medication to start working with no first aid or CPR. Unfortunately, this can be harmful since naloxone can take several minutes for the medication to reverse the adverse breathing effects, and if first aid basics or CPR is delayed, the survival rate decreases significantly. Naloxone, given by nasal spray, can take longer to work than naloxone given by injection.
Proper protocols and training are urgently needed for the administration of naloxone in conjunction with Basic Life Support protocols. Having standardized steps within an person after the administration of naloxone is also necessary as naloxone can temporarily reverse the opioid effects, causing the person to experience acute opioid withdrawal, leading to pain, distress, and agitation.
First Aid for Opioid Poisoning Emergencies
WE ALSO OFFER:
☑ First Aid & CPR/AED Courses
☑ CPR/AED Only & BLS Courses
☑ Recertification Courses
☑ First Aid Instructor Courses
☑ Psychological First Aid Courses
☑ Babysitting Courses
☑ Professional Responder Courses